Warfarin can cause bleeding in brain
Cincinnati, October 2: A new study warns that frequently used blood thinning drug warfarin might actually lead to bleeding in the brain. It can also increase the risk of death if a person suffers from a hemorrhagic stroke.
Previous researches have shown that warfarin can help in the prevention of ischemic stroke for patients who suffer from abnormal heart rhythm called atrial fibrillationdefine.
But if the drug leads to too much thinning of the blood, then the danger of brain hemorrhagedefine increases. The study took into consideration 258 people who had brain hemorrhage. Out of these, 51 were taking warfarin. The age of the participants was 69 years on an average.
The participants were made to undergo brain scans in order to confirm the type of stroke. The brain scans were then utilized to measure the size of blood clots.
Researchers concluded that people who consumed warfarin and suffered a brain hemorrhage had international normalized ratio (INR) of more than 3. They also had twice as much initial bleeding as compared to those not taking warfarin.
Study author Matthew L. Flaherty, MD with the University of Cincinnati, and member of the American Academy of Neurology said, “Warfarin is very effective for preventing ischemic strokes among people with atrial fibrillation and for most patients with this condition it is the right choice.”
He added, “For most patients on warfarin, the goal INR is between two and three. This shows the importance of good monitoring and adjustment of warfarin dose. People should talk to their doctors about the proper management of warfarin and learn the signs of stroke so they can get to an emergency room immediately if a stroke occurs.”
Flaherty explained that people who experience bleeding in the brain while taking warfarin are at a higher risk of dying. This is in comparison to other people affected by a hemorrhagic stroke.